Alert archive / Nebraska / Special Weather Statements in 2021
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Jul 16, 2021, 9:42 PM MDT for Sheridan County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 9:42 PM MDT (03:42 UTC)
- Expired
- Jul 16, 2021, 10:15 PM MDT
- In force
- 33 min
- Issued by
- NWS North Platte, NE
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3551 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WWUS83 KLBF 170342 SPSLBF Special Weather Statement National Weather Service North Platte NE 942 PM MDT Fri Jul 16 2021 NEZ004-094-170415- Sheridan NE-Western Cherry NE- 942 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 1015 PM MDT... At 942 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Rushville to 21 miles south of Gordon. Movement was east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Gordon, Clinton, Billys Lake, Morgan Lake, Lone Butte, Highway 27 crossing the Niobrara River, Rock Hill and Intersection of Highway 27 and Mills Road. This includes Highway 20 between mile markers 95 and 113. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for the Panhandle of and north central Nebraska. LAT...LON 4286 10208 4235 10178 4245 10223 4278 10243 TIME...MOT...LOC 0342Z 288DEG 21KT 4276 10238 4250 10220 $$ CDC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 16, 5:46 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 16, 5:46 PM MDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service North Platte NE 646 PM CDT Fri Jul 16 2021 .SYNOPSIS... Issued at 325 PM CDT Fri Jul 16 2021 The upper atmosphere is characterized by a building ridge across the northern Rockies and northern Plains as an upper low approaches the BC coast. A long wave trough is weakening across the midwest as it progresses eastward. This puts western and north central NE in northwesterly flow aloft with embedded PV anomalies rounding the ridge from eastern OR and another in southern MT. At the surface high pressure also moving east across the Midwest with pressures lowering across the northern High Plains in response to the building ridge aloft. && .SHORT TERM...(This evening through Saturday night) Issued at 325 PM CDT Fri Jul 16 2021 The resultant low level flow from the pattern mentioned above is southerly with low level moisture advecting northward through the High Plains. This sets up a theta-E gradient across the Panhandle and an axis of instability in the eastern areas adjacent to that. A fairly homogeneous low level flow intersecting the gradient suggests only meager low level forcing for ascent to promote thunderstorm development though this will be one area of concern. Better deep layer forcing will exist ahead of southeastward progressing mid level disturbances rounding the ridge in favored upslope areas of the southeastern Black Hills and possibly in northeast CO with a developing DCVZ. CAMs all seem to develop CI in southwest SD and move it southeast into the best potential buoyancy axis and thetaE ridge into western NE. More uncertainty exists in development along the aforementioned gradient in the Panhandle, although the pesky low stratus may enhance circulation along it via differential heating influence. Some uncertainty also exists with development in northeast CO and CAMs struggle to maintain convection as it moves east. Ultimately the upgraded slight risk in the northwestern portion of the forecast area is appropriate for this scenario with marginal elsewhere in the west due to low confidence on coverage. For any storms that do develop, believe enough buoyancy exists in the hail growth zone early on in the storms' lifetime to promote large hail, and with dry low levels further west damaging winds will be the better bet on severe potential. Deep layer shear will also be favorable for organization and storms should stay discrete for a time before storm interaction and cold pools congeal into a cluster or two. Also believe with PWs approaching an inch or better some heavy rain will be a possibility. Storms will have potential to grow upscale through the late afternoon evening but uncertain how far southeast they will hold together with warming mid level temps. A similar setup looks to be in place Saturday afternoon/eve as the upper ridge axis remains in place and south-southeasterly flow continues to advect low level moisture into the area. In fact instability looks better for Saturday and with a broad thetaE gradient indicated in the Panhandle believe that CI will again be favored along the higher terrain in southeast WY and the Black Hills. Buoyancy in the hail growth zone does appear slightly better Saturday afternoon as well and expect at least marginal chances for large hail and severe wind tomorrow as well. Low temps tonight and Saturday night will hover around average for this time of year in the low to mid 60s. Highs Saturday will be warmest in the north closer to the anomalous upper building ridge in the northern Plains. .LONG TERM...(Sunday through Friday) Issued at 325 PM CDT Fri Jul 16 2021 Despite a high wave number and progressive northern stream energy the upper pattern across the central CONUS will be rather stagnant through the remainder of the weekend into next week. The upper ridge axis will remain across the Rockies into central Canada in fairly amplified flow, with the ridge strength fluctuating through the week. The end result will be gradually warming and temps and a trend toward less favorable chances for precipitation and this is shows in ensemble clustering as well. The center of the upper high expands eastward through the week which will promote large scale descent as well as warming temps aloft and weakening deep layer shear, all of which favor little to no precip. The best chances for storms will be Sunday into early Monday prior to the ridge intensifying over western NE. A fairly significant upper PV anomaly is expected to drop southward from the northern Plains in difluent flow aloft and still favorable low level moisture and deep layer shear which should promote an organized area of convection, especially across portions of north central into central NE. Beyond Monday precip chances look very low. Again...temperatures will gradually warm through the period with warmest temps in the north, but most areas in the mid to upper 90s by the end of the week. However, with low level moisture lessening under the ridge axis somewhat, heat index values look to remain below advisory levels for now && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 641 PM CDT Fri Jul 16 2021 VFR conditions are expected outside of convection through the period. Watching strong convection in the vicinity of the Black Hills move into the local area later this evening. Expect heavy rain leading to reduced CIGs and visibility with potential for gusty erratic winds and some hail potential. Uncertainty exists with eastward and southward extent of strongest convection but do expect at least minor impacts at LBF (between 17/06-08Z) and VTN (between 17/02-04z) can be expected. Later amendments to increase/decrease threats as well as adjust timing may be necessary. After convection moves out, expect a return to VFR conditions with the potential for another round of convection Saturday afternoon/evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...NMJ
Hazardous weather outlook, Jul 16, 2:20 PM MDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 320 PM CDT Fri Jul 16 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-172030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 320 PM CDT Fri Jul 16 2021 /220 PM MDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a chance for severe thunderstorms tonight, mainly across the Panhandle and western Sandhills. The hazards with the strongest storms are damaging winds and large hail. Locally heavy rainfall is possible as well. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Thunderstorms are possible again Saturday night and into the day Sunday. At this time, the threat looks to be isolated large hail and strong winds. This system will again present the chance for locally heavy rainfall. The severity looks to diminish through the morning Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 16, 8:02 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 11 SW MERRIMAN 42.81N 101.85W
07/16/2021 E60 MPH CHERRY NE BROADCAST MEDIA
REPORT VIA NWS CHAT.
&&
NMJSpecial weather statement, Jul 16, 8:29 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
829 PM MDT Fri Jul 16 2021
NEZ004-023-024-094-170315-
Sheridan NE-Hooker NE-Grant NE-Western Cherry NE-
829 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...NORTHERN
GRANT...NORTHWESTERN HOOKER...NORTHEASTERN GARDEN AND SOUTHERN
SHERIDAN COUNTIES UNTIL 915 PM MDT...
At 828 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medicine Lake to 21 miles north of
Ellsworth. Movement was southeast at 40 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hyannis, Medicine Lake, Whitman, Ashby, Speckel Meir Lake, Duluth,
Big Hill, Dipping Vat Meadow, Billys Lake, Swede Lake, Intersection
of Highway 61 and Survey Valley Road, Marsh Flat, Diamond Lake,
Indian Hill, Whitman Road crossing the North Branch of the Middle
Loup River, Sevenmile Hill, Highway 97 crossing the North Loup River,
Watson Lake, Highway 61 crossing the Snake River and Steer Creek
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of, north central and west central Nebraska.
LAT...LON 4280 10137 4256 10078 4243 10078 4243 10082
4235 10080 4184 10195 4194 10207 4201 10207
4201 10216 4237 10263
TIME...MOT...LOC 0228Z 304DEG 37KT 4274 10139 4237 10233
NMJSpecial weather statement, Jul 16, 8:44 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
944 PM CDT Fri Jul 16 2021
NEZ004-005-094-170315-
Sheridan NE-Eastern Cherry NE-Western Cherry NE-
944 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND CENTRAL
SHERIDAN COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...
At 943 PM CDT/843 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Medicine Lake to 20
miles north of Ellsworth to 8 miles south of Rushville. Movement was
southeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Cody, Kilgore, Nenzel, Merritt Reservoir, Crookston, Cody Lake and
Eli.
This includes the following highways...
Highway 20 between mile markers 138 and 189.
Highway 250 between mile markers 29 and 44.
Highway 61 between mile markers 208 and 224.
Highway 97 between mile markers 113 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for the Panhandle of and north central Nebraska.
LAT...LON 4300 10066 4256 10078 4280 10137 4237 10263
4268 10260 4261 10210 4300 10156
TIME...MOT...LOC 0243Z 334DEG 30KT 4265 10139 4234 10215 4260 10250
CDCSpecial weather statement, Jul 16, 9:13 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
1013 PM CDT Fri Jul 16 2021
NEZ005-008-024-025-094-170415-
Brown NE-Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
1013 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHEASTERN
HOOKER...NORTHWESTERN BROWN AND WESTERN THOMAS COUNTIES UNTIL 1115 PM
CDT/1015 PM MDT/...
At 1011 PM CDT/911 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles southeast of
Kilgore to 19 miles north of Mullen. Movement was southeast at 40
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Valentine, Thedford, Seneca, Brownlee, Merritt Reservoir, Crookston,
Wood Lake, Sparks, Marsh Flat, Anderson Bridge, Smith Falls,
Schlagel Creek, Norway and Sevenmile Hill.
This includes the following highways...
Highway 20 between mile markers 181 and 223.
Highway 2 between mile markers 190 and 214.
Highway 97 between mile markers 72 and 141.
Highway 83 between mile markers 141 and 222.
Highway 12 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for north central and west central Nebraska.
LAT...LON 4278 10020 4277 10018 4246 10020 4179 10061
4228 10128 4299 10081 4300 10021
TIME...MOT...LOC 0311Z 309DEG 33KT 4288 10078 4230 10116
CDCSpecial weather statement, Jul 16, 9:15 PM MDT, 27 minutes before
Special Weather Statement National Weather Service North Platte NE 1015 PM CDT Fri Jul 16 2021 NEZ004-022>025-035-036-094-170415- Sheridan NE-Hooker NE-Grant NE-Arthur NE-McPherson NE- Western Cherry NE-Thomas NE-Garden NE- 1015 PM CDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARTHUR...SOUTHWESTERN CHERRY...GRANT...HOOKER...NORTHEASTERN GARDEN...NORTHWESTERN MCPHERSON...SOUTHEASTERN SHERIDAN AND SOUTHWESTERN THOMAS COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/... At 1014 PM CDT/914 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles northwest of Mullen to 8 miles southeast of Ellsworth. Movement was southeast at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Mullen, Arthur, Ellsworth, Hyannis, Whitman, Ashby, Duluth, Dipping Vat Meadow, Swede Lake, Cogill Lake, Green Lake, Bourquim Hill, Three Mile Lake, Pratt Lake, Shimmons Lake, Carr Lake, Watson Lake, Finnegan Lake and Lena. This includes the following highways... Highway 2 between mile markers 115 and 189. Highway 61 between mile markers 122 and 176. Highway 92 between mile markers 165 and 173. Highway 97 between mile markers 43 and 71. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && A Severe Thunderstorm Watch remains in effect until midnight CDT/1100 PM MDT/ for the Panhandle of, north central and west central Nebraska. LAT...LON 4179 10061 4148 10204 4220 10241 4228 10128 TIME...MOT...LOC 0314Z 320DEG 43KT 4221 10121 4199 10215 CDC
Special weather statement, Jul 16, 9:42 PM MDT, 0 minutes before
Special Weather Statement National Weather Service North Platte NE 942 PM MDT Fri Jul 16 2021 NEZ004-094-170415- Sheridan NE-Western Cherry NE- 942 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 1015 PM MDT... At 942 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Rushville to 21 miles south of Gordon. Movement was east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Gordon, Clinton, Billys Lake, Morgan Lake, Lone Butte, Highway 27 crossing the Niobrara River, Rock Hill and Intersection of Highway 27 and Mills Road. This includes Highway 20 between mile markers 95 and 113. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for the Panhandle of and north central Nebraska. LAT...LON 4286 10208 4235 10178 4245 10223 4278 10243 TIME...MOT...LOC 0342Z 288DEG 21KT 4276 10238 4250 10220 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 59 min |
| Jul 16, 7:13 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 32 min |
| Jul 16, 7:42 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 63 min |
| Jul 16, 8:29 PM MDT | Special Weather Statement | LBF | Cherry | 46 min |
| Jul 16, 8:44 PM MDT | Special Weather Statement | LBF | Sheridan | 31 min |
| Jul 16, 9:13 PM MDT | Special Weather Statement | LBF | Cherry | 62 min |
| Jul 16, 9:15 PM MDT | Special Weather Statement | LBF | Arthur, Grant, Hooker | 60 min |
| Jul 16, 10:11 PM MDT | Special Weather Statement | LBF | Blaine, Brown, Logan, Thomas | 64 min |
| Jul 16, 10:14 PM MDT | Special Weather Statement | LBF | Arthur, Keith, McPherson | 61 min |
| Jul 16, 10:15 PM MDT | Special Weather Statement | LBF | Sheridan | 60 min |
| Jul 16, 10:26 PM MDT | Special Weather Statement | LBF | Grant | 49 min |
| Jul 16, 11:10 PM MDT | Special Weather Statement | LBF | Arthur | 65 min |
| Jul 16, 11:12 PM MDT | Special Weather Statement | LBF | Blaine | 63 min |
| Jul 16, 11:31 PM MDT | Special Weather Statement | LBF | Lincoln | 44 min |
| Jul 17, 12:07 AM MDT | Special Weather Statement | LBF | Custer, Loup | 38 min |
| Jul 17, 12:12 AM MDT | Special Weather Statement | LBF | Lincoln | 63 min |
| Jul 17, 12:15 AM MDT | Special Weather Statement | LBF | Arthur | 45 min |
| Jul 17, 1:11 AM MDT | Special Weather Statement | LBF | Frontier | 64 min |
| Jul 17, 1:13 AM MDT | Special Weather Statement | LBF | Garfield, Wheeler | 62 min |
| Jul 17, 1:55 AM MDT | Areal Flood Advisory | LBF | Frontier | 58 min |
Nearby
Special Weather Statements in Nebraska, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.